Wisconsin, 2012

Winter Weather in Wisconsin, January 22, 2012

January 22, 2012 · NWS GRB · 1 event in 1 county or zone

Freezing rain in the Green Bay area caused roads to become slippery during the late afternoon hours. I-43 was closed in both directions for more than two hours between Denmark and Bellevue due to more than a dozen accidents.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

Freezing rain in the Green Bay area caused roads to become slippery during the late afternoon hours. I-43 was closed in both directions for more than two hours between Denmark and Bellevue due to more than a dozen accidents. One accident involved nine vehicles and another involved an unoccupied Denmark Police squad car. There were also 18 to 20 vehicles that slid into the ditch.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at Jan 22, 11:18 AM CST, 2 hours 42 minutes earlier.

Area forecast discussion, Jan 22, 11:18 AM CST, 2 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
1118 AM CST SUN JAN 22 2012

UPDATED AVIATION PORTION FOR 18Z TAF ISSUANCE

.SYNOPSIS..STORM SYSTEM TO BRING MIXED PRECIPITATION TO THE AREA
LATE TODAY THROUGH MONDAY.

SPLIT FLOW IN THE PROCESS OF EVOLVING ACRS NOAM...AS STG NEG UPR
HEIGHT ANOMALY RETROGRADES WWD TO THE GULF OF AK. SIG STORM SYSTEM
WITHIN THE SRN STREAM WL AFFECT THE AREA EARLY IN THE PERIOD...
THEN THE FCST AREA WL BE UNDER THE INFLUENCE OF THE NRN STREAM FOR
THE REST OF THE WORK WEEK. BY NEXT WEEKEND...RISING HEIGHTS OUT NR
THE WEST COAST WL CAUSE THE DOWNSTREAM FLOW TO CONSOLIDATE
AGAIN...WITH BROAD TROF FORMING OVER CEN/ERN NOAM.

TEMPS WL VARY WITH THE PASSAGE OF INDIVIDUAL WX SYSTEMS...BUT
OVERALL...WILL RETURN TO AOA NORMAL. DESPITE THE SIG STORM SYSTEM
TRACKING ACRS THE AREA EARLY IN THE PERIOD...PCPN TOTALS FOR THE
NEXT WK LIKELY TO BE MODEST.
&&

.SHORT TERM...TDA/TNGT/MON. CHANGING UPR PATTERN ACRS THE AREA WL
RESULT IN COMPLEX STRUCTURE TO THE CYCLONE CROSSING THE AREA THE
NEXT COUPLE DAYS. UP TO THIS POINT...THAT HAS RESULTED IN
CONSIDERABLE VARIABILITY BTWN MODELS AND FM RUN TO RUN OF THE SAME
MODEL. SITN MAY FINALLY BE GETTING RESOLVED...AS NEW 00Z ECMWF HAS
COME IN SIMILAR TO GFS/NAM IN DEPICTING CYCLONE DRIVING NEWD ACRS
THE FCST AREA LATE TNGT AND EARLY MON WHILE UNDERGOING MODEST
DEEPENING.

MODEL FCST SOUNDINGS FOR TDA SUGGEST DRY LAYER HOLDING FM 850-
700MB...AND WITH WARMING OF LOW LEVELS...TEMP PROFILE WOULD NOT
SUPPORT ICE CRYSTAL FORMATION. SO PCPN WL PROBABLY DEVELOP AS
FZDZ/DZ DEPENDING ON THE TEMP. BUT TIMING OF ONSET OF PCPN A
BIGGER QUESTION. SOME DRIER AIR AT LOW LEVELS HAS WORKED BACK
INTO THE FCST AREA FM THE SE...AND THAT WL HOLD FOR A TIME THIS
MORNING. THE NEAREST RADAR WITH ANY DRIZZLY LOOKING RETURNS WAS
EAX. SO WK KEEP THE MORNING DRY AND THEN INCR PCPN CHCS DURING THE
AFTN. THE WRN PART OF THE FCST AREA WL HAVE THE BEST CHC OF PCPN.
TEMPS IN THE E ARE LIKELY TO WORK ABV FZG TDA /THEY ARE ALMOST
THERE ALREADY AT THE LAKESHORE/. BUT GROUND TEMPS WL PROBABLY LAG
SIGNIFICANTLY AFTER THE RECENT ARCTIC INTRUSION. SO WE COULD GET
FZG PCPN EVEN WITH AIR TEMPS IN THE MID 30S.

PCPN SHOULD INCR ACRS THE ENTIRE AREA TNGT. MID LEVELS STILL HAVE
TROUBLE SATURATING. FZDZ/DZ WL PROBABLY BE THE MAIN PCPN
TYPES...THOUGH A BAND OF RA/SHRA MAY WORK NNE ACRS FAR ERN WI
DURING THE NGT. WL CARRY A CHC OF SN ALONG WITH THE FZDZ ACRS THE
NW PART OF THE FCST AREA DURING THE EVENING...AS DEPTH OF MOISTURE
INCREASES CLOSE TO THE POINT WHERE ICE CRYSTALS COULD BE
INTRODUCED INTO THE CLDS.

DEEPENING MOISTURE/COLDER AIR BEING WRAPPED BACK SE INTO THE AREA
AS THE CYCLONE CROSSES THE RGN WL CAUSE PCPN TO CHG TO SN FM W OR
SW-NE LATE TNGT AND MON. THE NW PART OF THE FCST AREA COULD GET
SEVERAL INCHES OF SN IF THE CHANGE OCCURS SOON ENOUGH...WITH
MAYBE AN INCH OR TWO TOPS ELSEWHERE. GIVEN ALL THE UNCERTAINTY
WITH PCPN START TIME AND TYPE...WL HOLD OFF ON POSTING ANY
HEADLINES AND JUST DETAIL THE SITN IN THE HWO AND AND SPS. FULLY
EXPECT THAT DAY SHIFT WL POST EITHER A FZ.Y OR WW.Y FOR AT LEAST
THE W/NW 2/3 OF THE FCST AREA LATER TDA ONCE TIMING OF PCPN
BECOMES MORE APPARENT.

SFC DWPTS INCRG TO NR OR ABV FZG AND DECRG WINDS RIGHT ALONG THE
TRACK OF THE SFC LOW SUGGEST FOG COULD BECOME A PROBLEM TNGT.
EXPECT THE WORST CONDITIONS OVER THE SE 1/2 OF THE FCST AREA...
WHERE DWPTS MAY ACTUALLY GO ABV FZG.

COORD W MKX.

.LONG TERM...MONDAY NIGHT THROUGH NEXT SUNDAY.

THE LATEST GFS ENSEMBLE MEAN INDICATES THAT THE RATHER BEEFY GULF
OF ALASKA LOW WILL MIGRATE EAST OVER THE PERIOD...LEADING TO A
LARGE LONGWAVE TROUGH OVER ITS CLIMATOLOGICAL POSITION FROM HUDSON
BAY TO THE GREAT LAKES BY NEXT WEEKEND. AS A RESULT...AFTER A
PERIOD OF RELATIVELY MILD TEMPS FOR THIS TIME OF THE YEAR...SHOULD
SEE A COOL DOWN IN STORE ONCE THE LONGWAVE TROUGH AMPLIFIES
OVERHEAD. UNTIL THIS OCCURS...WILL SEE A COUPLE FAST MOVING
PACIFIC SYSTEMS IMPACT THE AREA...ONE TUESDAY NIGHT AND ANOTHER
WEDNESDAY NIGHT. WITH THE FAST FLOW SETTING UP OVER THE NORTHERN
CONUS...PREFER TO LEAN ON THE GFS FOR MUCH OF THIS FORECAST
CYCLE...EXCEPT FOR THE DEPARTING SYSTEM MONDAY NIGHT...WHEN WILL
USE THE ECMWF.

MONDAY NIGHT THROUGH TUESDAY NIGHT...LARGE EXTRATROPICAL CYCLONE
WILL BE DEPARTING INTO EASTERN ONTARIO MONDAY NIGHT. WILL STILL
HAVE PLENTY OF MOISTURE THROUGH THE COLUMN EARLY...WHICH SHOULD BE
GOOD FOR AT LEAST FLURRY ACTIVITY EVERYWHERE...AND SOME ADDITIONAL
ACCUMS OVER FAR NE WISCONSIN...PERHAPS AN INCH OVER THE DOOR.
COLDER AIR WILL CONTINUE TO WRAP AROUND THE LOW INTO THE
REGION...AND THE SHARP CYCLONIC FLOW WILL SEND SOME LAKE ENHANCED
BANDS INTO N-C WISCONSIN. MAY SEE AN ADDITIONAL INCH THERE TOO.
ANY SNOW WILL BE PULLING OUT DURING THE OVERNIGHT HOURS AS THE
MID-LEVEL MOISTURE DEPARTS. CLOUDS ARE LIKELY TO STICK AROUND
THOUGH WITHIN CYCLONIC FLOW AND THERMAL TROUGHING. HIGH PRESSURE
WILL GRADUALLY BUILD INTO THE AREA ON TUESDAY. LOW CLOUDS WILL BE
SLOWLY DEPARTING FROM SW TO NE THROUGH THE DAY. SHOULD SEE SOME
SUN MOVE IN BY AFTERNOON WITH HIGHS A COUPLE DEGREES ABOVE NORMAL.
THE NEXT WAVE WILL BE DROPPING INTO THE NORTHERN GREAT LAKES
TUESDAY NIGHT. BEST DYNAMICS LOOK TO STAY TO THE NORTH...WHILE
MOISTURE WILL BE STUCK TO THE SOUTH. WILL GO WITH A DRY FORECAST.

REST OF THE FORECAST...DECENT LOOKING SHORTWAVE TROUGH WILL BE
TRACKING FROM THE NORTHERN PLAINS ON WEDNESDAY TO THE NORTHERN
GREAT LAKES WEDNESDAY NIGHT. SHOULD SEE SOME INCREASING CLOUDS
WEDNESDAY AHEAD OF THE WAVE...THOUGH SHOULD BE DRY. THE WAVE WILL
BRING GOOD FORCING INTO THE AREA WEDNESDAY NIGHT WITH MID-LEVEL
LAPSE RATES OF AROUND 7 C/KM...BUT MOISTURE IS LACKING. HAD A
SIMILAR SYSTEM PASS THROUGH LAST WEEK THAT PRODUCED AROUND AN INCH
OF SNOW...BUT WITH A STRONGER SURFACE FRONT. WILL TWEAK POPS
UPWARD FROM THE ALLBLEND. NO REAL COLD AIR BEHIND THE WAVE HEADING
INTO THURSDAY...AS THE AIR WILL BE OF PACIFIC ORIGIN. SHOULD SEE
MILD AND DRY CONDITIONS THURSDAY INTO FRIDAY. AMPLIFYING PATTERN
WILL THEN DROP AN ARCTIC FRONT ON SATURDAY...WHEN TEMPS BEGIN
THEIR DOWNWARD PLUNGE BACK BELOW NORMAL.
&&

.AVIATION...EXPECT DETERIORATING CONDITIONS STARTING THIS
AFTERNOON ACROSS NE WI AS CIGS TO RESIDE IN THE IFR RANGE AND
VSBYS SETTLE INTO THE 2-4 MILE RANGE AS MSTR GRADUALLY INCREASES
IN THE LOW LEVELS OF THE ATM. NRN AND CNTRL WI SHOULD SEE FREEZING
DRIZZLE DVLP BY MID-AFTERNOON AND CONT THRU MUCH OF TNGT. ERN WI
WL ALSO SEE FREEZING DRIZZLE DVLP THIS AFTERNOON...BUT CHANGE TO
EITHER RAIN OR DRIZZLE EARLY THIS EVENING AS WARMER AIR ARRIVES.
THE IFR (BORDERLINE LIFR) CONDITIONS TO PERSIST THRU MOST OF MON
AS A SFC LOW MOVES THRU NE WI. THE FREEZING DRIZZLE/DRIZZLE IS
FCST TO GRADUALLY CHANGE TO ALL SNOW MON MORNING.

&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

AK
Hazardous weather outlook, Jan 22, 5:00 AM CST, 9 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
500 AM CST SUN JAN 22 2012

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-231200-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE-
MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE-
WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET-
MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO-
500 AM CST SUN JAN 22 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

TRAVEL COULD BECOME VERY HAZARDOUS OVER PARTS WISCONSIN TODAY AND
TONIGHT AS FREEZING DRIZZLE DEVELOPS ACROSS THE REGION.
TEMPERATURES SHOULD EVENTUALLY WARM ENOUGH TO RESULT IN JUST
DRIZZLE OR LIGHT RAIN IN FAR EASTERN WISCONSIN TONIGHT.

FOG IS EXPECTED TO FORM DURING THE NIGHT AND THEN LINGER INTO
EARLY MONDAY. THE FOG COULD BECOME DENSE AND REDUCE VISIBILITIES
TO LESS THAN 1/4 MILE...ESPECIALLY OVER EASTERN WISCONSIN.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE MIXED PRECIPITATION WILL CHANGE TO SNOW BEFORE ENDING
MONDAY...CONTINUING THE HAZARDOUS TRAVEL CONDITIONS. ANY LINGERING
FOG WILL LIFT BY LATE MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO REPORT ANY SITUATIONS WHERE FREEZING
DRIZZLE LEADS TO HAZARDOUS ROAD OR SIDEWALK CONDITIONS TO THE
NATIONAL WEATHER SERVICE IN GREEN BAY.

LMZ521-522-541>543-231200-
THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK
ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-
500 AM CST SUN JAN 22 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST LAKE
MICHIGAN AND THE WATERS OF GREEN BAY.

.DAY ONE...TODAY AND TONIGHT

SOME GALE FORCE GUSTS FROM THE SOUTHEAST ARE POSSIBLE EARLY TODAY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

WEST WINDS MAY APPROACH GALE FORCE LATE MONDAY INTO MONDAY NIGHT.

JS

In the hours before

Special weather statement, Jan 22, 11:00 AM CST, 3 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
1100 AM CST SUN JAN 22 2012

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-222130-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE-
MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE-
WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET-
MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO-
INCLUDING THE CITIES OF...EAGLE RIVER...RHINELANDER...CRANDON...
TOMAHAWK...ANTIGO...KESHENA...STURGEON BAY...WAUSAU...
WISCONSIN RAPIDS...STEVENS POINT...APPLETON...GREEN BAY...
ALGOMA...WAUTOMA...OSHKOSH...CHILTON...TWO RIVERS...CRIVITZ
1100 AM CST SUN JAN 22 2012

...FREEZING DRIZZLE LIKELY TO RESULT IN HAZARDOUS TRAVEL
CONDITIONS LATE THIS AFTERNOON AND TONIGHT...

TRAVEL COULD BECOME VERY HAZARDOUS OVER PARTS WISCONSIN LATE THIS
AFTERNOON AND TONIGHT AS FREEZING DRIZZLE DEVELOPS ACROSS THE
REGION. THE FREEZING DRIZZLE WILL DEVELOP OVER CENTRAL AND NORTH
CENTRAL WISCONSIN FIRST...THEN EXPAND INTO THE EAST. A FREEZING
RAIN ADVISORY OR WINTER WEATHER ADVISORY IS LIKELY TO BE POSTED
LATER THIS AFTERNOON.

AIR TEMPERATURES IN EASTERN WISCONSIN WILL RISE ABOVE FREEZING
THIS AFTERNOON...BUT OUTDOOR SURFACES ARE VERY COLD AFTER THE
RECENT COLD SNAP...AND WILL BE SLOWER TO WARM. AS A RESULT...
DRIZZLE COULD RESULT IN GLAZING OF SURFACES EVEN WITH AIR
TEMPERATURES IN THE MIDDLE 30S. TEMPERATURES IN EASTERN WISCONSIN
SHOULD EVENTUALLY WARM ENOUGH TO RESULT IN JUST DRIZZLE OR LIGHT
RAIN BY MID TO LATE EVENING...BUT THE FREEZING DRIZZLE WILL
CONTINUE ACROSS CENTRAL...NORTH-CENTRAL...AND PARTS OF FAR
NORTHEAST WISCONSIN.

FOG IS ALSO EXPECTED TO DEVELOP TONIGHT. THE FOG COULD BECOME
LOCALLY DENSE AT TIMES AND REDUCE VISIBILITIES TO 1/4 MILE OR
LESS. THAT WOULD MOST LIKELY OCCUR IN EASTERN WISCONSIN AFTER
MIDNIGHT AND CONTINUE INTO EARLY MONDAY.

THE MIXED PRECIPITATION WILL CHANGE TO SNOW ON MONDAY. A COUPLE
INCHES OF ACCUMULATION IS POSSIBLE OVER NORTH-CENTRAL AND PARTS
OF CENTRAL WISCONSIN...WITH LESSER AMOUNTS IN THE EAST.

THE FREEZING PRECIPITATION...FOG...AND EVENTUALLY SNOW WILL LIKELY
RESULT IN HAZARDOUS TRAVEL CONDITIONS. BE SURE TO CHECK THE LATEST
FORECAST BEFORE HEADING OUT FOR A TRIP IN YOUR CAR. THE LATEST
WISCONSIN ROAD CONDITIONS CAN BE OBTAINED BY CALLING 511.

AK

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter weather. Local standard time, as filed.

Winter Weather, Brown

When
January 22, 2:00 PM CST to 5:00 PM CST
Where
Brown forecast zone
Injuries
0 direct, 1 indirect
Reported by
Newspaper
Coordinates
44.474, -87.993 (the zone’s center; the record gives no point)

There was one indirect injury in a 9-vehicle accident that occurred on I-43 near Langes Corners. A woman was seriously injured after she was ejected from her vehicle.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2012Every state in 2012This day in weather historyWarnings in Wisconsin, January 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 359968.